Here are excerpts:
Sodium channel blocker toxicity results primarily from intentional overdose. However, patients or family members may report an inadvertent increase in medication doses or the addition of a new medication which might alter the typical elimination kinetics of the substance and lead to an unsuspected toxic dose.
Most intentional poisonings involve the ingestion of multiple drugs. The exact numbers of people involved with sodium channel blocker toxicity are not readily available, but these agents are likely responsible for more fatal outcomes than many other medication classes.
Broadly speaking, sodium channel blockers cause metabolic, cardiac, and neurologic symptoms. This leads to hemodynamic compromise and metabolic acidosis, potentiating the effects of the medications and causing further sodium blockade. Propafenone in particular also has beta-blocking and calcium blocking activities which can worsen toxicity, leading to heart failure by decreased inotropy.
TCAs are well known for their concomitant anticholinergic effects but they also produce potassium channel blockade, peripheral alpha blockade, and norepinephrine reuptake blockade, all of which will potentially cloud the clinical presentation.
There is no classical findings or toxidrome in the setting of sodium channel blocker toxicity. Physical exam findings vary by the substance ingested. Patients who have ingested tricyclic antidepressants often present with tachycardia, whereas those with ingestion of ‘pure’ sodium channel blocking medications can present with significant bradycardia.
Patients with potential sodium channel blocker toxicity require an immediate electrocardiogram (ECG). Toxicity of sodium channel blockers leads to a widening of the QRS complex, lengthening of the QT interval, a new right axis deviation, bradydysrhythmias, ventricular tachycardia, ventricular fibrillation or torsades des pointes. Brugada phenocopy, a sodium channelopathy disorder, can also be seen during acute toxicity.
It is vital to consider and evaluate for any other co-ingestion.
Obtain electrolyte, renal and hepatic profiles, acetaminophen level, salicylate level, arterial or venous blood gas, drug screen, and a complete blood count. Evaluate for an anion gap, and osmolal gap as this could indicate coingestants not detectable on standard testing.
Treatment / Management
As is commonly the case, most over ingestions involve multiple agents; hence, one must maintain a high index of suspicion.
Immediate initial management must begin with an assessment of airway, breathing, and circulation. Many patients present with hypotension, bradycardia or tachycardia and altered mental status. An endotracheal tube or other advanced airways should be placed in patients who are unable to protect their airway.
The cornerstone of treatment is the administration of sodium bicarbonate. It is indicated for patients with an ECG demonstrating a QRS duration >100 ms or any suspicious QT prolongation or dysrhythmia. Sodium bicarbonate is beneficial in raising the serum pH and increasing the extracellular sodium. Alkalinization leads to an increase of the electrochemical gradient across cell membranes which helps to offload sodium channels. It might also increase the protein binding of the offending agent. Patients should be given 1-2mEq/kg as a bolus dose. Bolus doses can be administered until the QRS duration is less than 100 ms. This can be followed with a continuous infusion of sodium bicarbonate of 2-3 50mEq ampules in one liter of D5W. Hypertonic saline has been used but is not routinely recommended; it remains an option in dire circumstances as reported in a case of flecainide overdose.
Management of hypotension requires a combination of volume resuscitation and vasopressor and inotropic support. Use of inotropic agents such as dobutamine helps increase cardiac output while the effects of the toxicity dissipate. Addition of vasopressors such as norepinephrine, vasopressin, or epinephrine might be considered for hemodynamic support. These agents lead to vasoconstriction and an increase in the systemic vascular resistance, resulting in increased systemic blood pressure.
Patients with sodium channel blocker toxicity from lidocaine have benefitted from the administration of 20% lipid emulsion if they are hemodynamically unstable. The mechanism of action of lipid emulsion is unclear; however, it is hypothesized that it acts as a lipid sink, with an electrochemical gradient drawing the lidocaine into the lipid. Patients should be given a 1.5mL/kg bolus followed by a 0.25mL/kg infusion. Few studies exist on lipid emulsion for other sodium channel toxicities. There is controversy over its utility in TCA overdose.
Extracorporeal membrane oxygenation (ECMO) has been used in a refractory case with reported survival. In general, the drugs which cause sodium channel blockade toxicity are highly lipophilic, have a wide volume of distribution, and are not dialyzable.
Seizure management is accomplished with benzodiazepine medications, such as lorazepam and midazolam. For refractory seizures, loading of antiepileptic medications such as levetiracetam is recommended. Phenytoin and its derivatives should be avoided in this situation as phenytoin is itself a sodium channel blocker and will likely lead to clinical deterioration. Intubation and sedation with propofol should be considered for seizures refractory to other management.
- Class Ia and Ic antiarrhythmics
- Local Anesthetics
- Venlafaxine Toxicity
Complications of sodium channel blocker toxicity include cardiogenic shock, hypotension, bradycardia or tachycardia, cardiovascular collapse, respiratory depression, encephalopathy, status epilepticus, and death.
The high mortality rate of TCA overdose is well known. Class I antiarrhythmic toxicity is associated with a significantly higher mortality rate (22.5%) compared with other drugs (1%). Prompt recognition and treatment are vital to minimize morbidity and mortality.